Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Taking lamictal for depression. Noticed rashes on inner thigh. Side effect of medicine?

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5784 Questions
Hi Doctor, my name is XXXXXXX I'm a 28 year old male from Chicago. I've recently (5 weeks ago) been put on Lamictal (Lamotrigine) by my psychiatrist for treatment of moderate depression. I started at 25mg for 15 days, then upped the dose to 50mg for 15 days, and have now been on 100mg for 4 days (the plan is to go 15 days at 100mg) before my dose increases yet again. I know (and have been told by my prescribing doctor) that there is a rare but serious skin rash that can present itself as a side effect of the drug (Stevens-Johnson syndrome). I've also been told that not ALL rashes that result as a side effect of the Lamictal are of the serious variety. Even at my starting dose (25mg) i began to experience small marks on my butt and inner thighs. Some were reddish in color, some a bit darker (purple-ish)...probably about 15-20 in total and only on my inner thighs and butt. They are somewhat hard to describe however they essentially present as pimples but not so much raised. I've attached a link to a photo (not of myself) but one that most closely represents how the rash basically looks.


I am quite sure this is attributed to the medication b/c as I just recently increased my dose to 100mg it appears as though the rash has somewhat worsened although not by much. The medication is just beginning to really help with my depression and I do not want to go off of it if it can be prevented. Especially if this is not the rare severe (sometimes fatal) version of the rash. Obviously without the ability to examine me, what would your recommendation be? Obviously, I plan on speaking with my psychiatrist tomorrow about the symptoms but I'm looking for another opinion. Thank you for your time and assistance, I greatly appreciate it.
Posted Wed, 27 Mar 2013 in Skin Hair and Nails
Answered by Dr. Rahul Kumar 39 minutes later

Thanks for the detailed history and photograph. I was able to view the pictures attached and my opinion is as follows:

Lamotrigine is known to cause skin eruption. These eruptions can have a varied spectrum - from mild rash to severe form like stevens XXXXXXX or toxic epidermal necrolysis. Based on the picture, you probably started from a milder rash and now have developed a condition called as erythema multiforme. This is some what in between the spectrum.

In my opinion you don't need to worry much now, just apply a mild steroid cream. Steroid applicants are over the counter at most locations. You may contact your oral cavity. If you develop any ulcer, it means you are going towards severe form.

Hope this helps. Let me know if you have any other doubt.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor